Common Clonidine withdrawal symptoms include dizziness, nausea, fatigue, headache, gait instability and insomnia. Some may even report flu-like symptoms, and the range of symptoms may be mild to severe.
What Is Clonidine?
Clonidine is a prescription medication used to treat high blood pressure and anxiety. In addition, it is increasingly used in conjunction with stimulants to treat attention-deficit hyperactivity disorder (ADHD) because it helps moderate ADHD-associated impulsive and oppositional behavior.
The full list of withdrawal symptoms includes: tremors , visual hallucinations, headache, insomnia, nausea, vomiting, diarrhea, blurred vision, sweating, and fever.
It can also include abdominal discomfort, mood disturbance, sleep disturbance, flu symptoms, general malaise, decrease in appetite, anxiety, agitation, irritability, and memory and concentration difficulties.
Withdrawal symptoms may be similar to the side effects. As a result, inform your medical professional if you experience any of the following symptoms: pound heart rate, blurry vision, mood changes, sudden behavioral changes, muscle twitching, swelling, fatigue, rapid weight loss, and changes in appetite, sleep or sexual side effects.
Also, seek immediate attention if you experience any of the following: fainting, shortness of breath or trouble breathing, muscle weakness, seizures, unexplained aches or pains, confusion, delirium, slurred speech, skin rashes, itching, extreme dizziness, and swelling of body parts such as the tongue which may obstruct breathing.
Please do not stop taking Clonidine without first consulting with your doctor. You will likely need to gradually reduce the dose before stopping Clonidine completely. This should only be done under the supervision of a professional. Suddenly stopping this medication may cause unpleasant and potentially serious Clonidine side effects.
How To Avoid Withdrawal
If already using this medication, the best advice is to taper off slowly instead of going “cold turkey.” This means working with your doctor to safely and gradually reduce the dosage.
It is important to develop a specific tapering schedule with your health care provider to minimize withdrawal symptoms. Anyone discontinuing this medication runs the risk of suffering the above-mentioned withdrawal symptoms.
Get Dr. Kensington's FREE ADHD Newsletter!